MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number V0100109
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 11/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tkr, one (1) vis adpt guide lgnp kit did not fit the femur.It was decided at the time that it close to proceed.However, the distal pins for femoral rotation forced femur into extra external rotation.The procedure was performed, after a non-significant delay, with a change in surgical technique, as the surgeon had to proceed to posterior stabilized technique instead of cruciate retaining.As a result, the posterior cruciate ligament was removed.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, by means of an engineering evaluation, the quality engineering team determined that the geomagic smoothing was outside of visionaire standards, leading to incorrect femur block fit.However, this is a patient-specific device individually design and tailor-made for a specific customer.The dimensional non-conformity observed is therefore isolated to this single-use product on complaint.No further containment consideration is needed.The team has been made aware of the error to prevent reoccurrence.A review of complaint history revealed similar events for the listed device over the previous 12 months.As visionaire devices are custom made, a review of the complaint history for this batch is not applicable.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use for visionaire¿ patient matched instrumentation with fastpak instruments revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, the final inspection includes to verify part number size, implant type, hand, recut type and saw blade thickness, also compare part configuration to print.The clinical/medical investigation concluded that, the surgeon doesn¿t think that the patient¿s disease could progress that much for the blocks not to fit correctly.The intraoperative photos appear to support the complaint showing a non-flush guide fit/apparent space noted between guide and bone.Per the engineering evaluation ¿it was determined the geomagic smoothing was outside of visionaire standards¿, leading to incorrect femur block fit.It is recommended that a sterile back-up instrument set be made available nearby in the event that an adaptive guide is intraoperatively determined to be unsuitable for intended use.Reportedly, there were no additional complications from the non-significant surgical delay.There is a definitive clinical root cause.Human error during the geomagic smoothing/segmentation process led to the inadequate guide fit and the continuation of the cuts using the said visionaire guides instead of using sterile backup instrumentation contributed to the unplanned change in surgical technique and implants from the cr system to the ps system which required the additional excision of the pcl.The patient impact included the inadequate block fit which resulted in the unanticipated change in surgical technique (cr to ps to provide improved stability) including the unplanned posterior cruciate ligament removal and non-significant surgical delay.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.Since this failure mode rate is within the anticipated acceptable risk limit, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VIS ADPT GUIDE LGNP KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23702834
Report Number1020279-2025-01985
Device Sequence Number10720114
Product Code JWH
UDI-Device Identifier00885556656396
UDI-Public885556656396
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/21/2026
Device Catalogue NumberV0100109
Device Lot Number00307827V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Supplement Date Received by Manufacturer01/14/2026
Initial Report FDA Received Date12/03/2025
Supplement Report FDA Received Date01/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/22/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale